proton pump inhibitors (PPIs) and warfarin

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Proton pump inhibitors (PPIs) and warfarin

A clinically significant interaction between warfarin and Proton Pump Inhibitors (PPIs) is not expected (1)

  • however, case reports of PPIs increasing the INR resulting in bleeding have been documented in the literature and in post-marketing surveillance


  • combined use of warfarin with omeprazole or esomeprazole can potentially enhance the anticoagulant effect of warfarin possibly as a result of CYP2C19 enzyme inhibition
  • combined use of warfarin with lansoprazole, pantoprazole and rabeprazole has led to cases of increased INR and bleeding
    • mechanism for this is unknown

  • evidence relating to interaction between warfarin and PPIs
    • case reports of PPIs increasing the International Normalised Ratio (INR) resulting in bleeding have been documented in the literature and in post-marketing surveillance
    • two studies found that omeprazole increased the plasma concentration of an isomer of warfarin but the increases were not considered clinically significant
    • studies with esomeprazole, lansoprazole, pantoprazole and rabeprazole found no significant changes in warfarin plasma concentration or coagulation times
  • monitoring:
    • when starting a PPI in a patient on warfarin
      • SPCs for esomeprazole, lansoprazole and pantoprazole recommend monitoring when starting or stopping in patients taking warfarin
      • it is advised to monitor INR in patients (especially the elderly) who are started on a PPI
    • when stopping a PPI in a patient on warfarin
      • warfarin monitoring is recommended when stopping PPIs in patients stabilised on warfarin

Reference:

Last edited 06/2022 and last reviewed 06/2022

Links: